Hypoglycemia in Diabetes: Knowing the Symptoms and Understanding Treatment
Browse articles:
Auto Beauty Business Culture Dieting DIY Events Fashion Finance Food Freelancing Gardening Health Hobbies Home Internet Jobs Law Local Media Men's Health Mobile Nutrition Parenting Pets Pregnancy Products Psychology Real Estate Relationships Science Seniors Sports Technology Travel Wellness Women's Health
Browse companies:
Automotive Crafts, Hobbies & Gifts Department Stores Electronics & Wearables Fashion Food & Drink Health & Beauty Home & Garden Online Services & Software Sports & Outdoors Subscription Boxes Toys, Kids & Baby Travel & Events

Hypoglycemia in Diabetes: Knowing the Symptoms and Understanding Treatment

All people with diabetes need to know the symptoms of hypoglycemia.

Hypoglycemia or low blood glucose is defined as a glucose level less than 70 mg/dl. As a physician specializing in the treatment of diabetes I understand the importance of proper diabetes self-management education and knowing how to identify and treat hypoglycemia is an essential part of that education. All people with diabetes should receive this education at the time of diagnosis and a reminder with the initiation of insulin or oral medication, such as sulfonylureas, that can induce hypoglycemia. With good control of your diabetes comes an increased risk of hypoglycemia and its common symptoms include the following.

  • Weakness
  • Shaking
  • Sweating (cold and clammy)
  • Dizziness
  • Hunger
  • Feeling anxious or nervous
  • Vision changes
  • Irritability
  • Trouble concentrating
  • Fast heartbeat or palpitations

Typical causes of hypoglycemia include:

  • Eating less than usual
  • Eating later than usual
  • Skipping a meal
  • Being more active than usual
  • Overnight when taking bedtime insulin

Knowing how to treat hypoglycemia properly is an essential part of diabetes home management. If you are alert and able to eat, you should follow the rule of 15s: consume 15 grams of carbohydrates and then recheck your glucose in 15 minutes. If it is still below 70 mg/dl, repeat 15 grams of carbohydrates and check in another 15 minutes, and continue this cycle until your glucose is above 70 mg/dl. Once the hypoglycemia is corrected it is time to focus on its prevention. If it is mealtime, you should eat a meal. If it is not mealtime, you should have a small snack such as a half of a sandwich (cheese, peanut butter, or cold cuts), or a pack of cheese or peanut butter crackers. To be prepared for this situation, it is necessary for you to keep glucose tablets or gels, or other rapidly acting carbohydrates, available for consumption at all times.

Examples of 15 grams of rapid acting carbohydrates include the following.

  • 3-4 glucose tablets (check how many grams of carbohydrates are in each tablet by reading reading the food label)
  • 1 tube of glucose gel
  • ½ cup (4 ounces) of fruit juice (juice boxes are convenient)
  • 1 tablespoon of honey
  • 1 tablespoon of sugar
  • ½ cup (4 ounces) of soft drink (not sugar free)
  • CHEW 5-6 pieces of hard candy (not sugar free)

Glucose tablets are very convenient. They come as large chewable tablets containing 4 or 5 grams of carbohydrates each, and can be kept in a purse, the car, a pocket, a desk drawer at work, a locker at school, a backpack, a lunchbox, or preferably, all of the above.

Glucagon is an injectable prescription medication that can be used to raise glucoses in a patient who is unconscious, combative, or unable to take anything by mouth. Talk to your diabetes care team to see if this is something you need to keep available. If so, your family, friends, and caregivers need to be educated regarding its use. There are instructional videos and DVDs available that demonstrate how to inject glucagon.

Hypoglycemia unawareness is, as the term suggests, low blood glucoses that the person with diabetes does not identify due to a lack of symptoms. This can obviously be very dangerous and should be discussed with your provider if you know that your glucose levels sometimes drop below 70 mg/dl, but you do not have the same symptoms that you have had in the past. This situation will necessitate more frequent glucose testing, and likely less aggressive glucose goals, to prevent disaster.

Many patients will overcorrect and take in too many grams of carbohydrates when correcting hypoglycemia, resulting in hyperglycemia (high blood glucose). Be careful to avoid this pitfall. Another good rule is that if you are caught without your glucose monitor and feel as if you have hypoglycemia coming on, do not wait, eat something!

Need an answer?
Get insightful answers from community-recommended
experts
in Diabetes on Knoji.
Would you recommend this author as an expert in Diabetes?
You have 0 recommendations remaining to grant today.
Comments (1)

What do you carry with you to treat hypoglycemia?

ARTICLE DETAILS
RELATED ARTICLES
RELATED CATEGORIES
RECENT SEARCHES ON KNOJI SHOPPING